Tornadoes · United States · Florida · 2001
F1 tornado, Wausau, Florida, October 13, 2001
This F1 tornado ran 2.7 miles across Washington County on October 13, 2001, touching down at 11:00 PM CDT and reaching 100 yards wide. It killed nobody, and did $300,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- October 13, 2001
- Touchdown
- 11:00 PM CDT (04:00 UTC)
- Path length
- 2.7 miles (4.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- County
- Washington County
- Touchdown point
- 30.630, -85.480
- Lift-off point
- 30.700, -85.500
- Record number
- 490
What the Weather Service recorded
An F1 tornado touched down just south of Gilberts Mill and produced a damage path across Gilberts Mill Road, Highpocket Lane and Stewart Road, before it lifted a half-mile north of Stewart Road. The tornado destroyed a few barns, a pump house, and a mobile home, and damaged a few homes, barns, a church and a business. It also uprooted several trees and downed a few power lines. Stewart Road was closed due to debris and trees. Reported by the Washington County EMA.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS TAE issued a tornado warning for this county at 03:49 UTC, 11 minutes before the tornado touched down, in force until 04:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:12 UTC | 03:45 UTC | Tornado Warning | TAE |
| 03:49 UTC | 04:30 UTC | Tornado Warning | TAE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Oct 13, 10:05 PM CDT, 55 minutes earlier.
Area forecast discussion, Oct 13, 10:05 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 1105 PM EDT SAT OCT 13 2001 ...UPDATED FOR NEW TORNADO WATCH AREA... ...TORNADO WATCH IN EFFECT UNTIL 1 AM CDT (2 AM EDT) FOR SOUTHEAST ALABAMA AND FLORIDA COUNTIES EAST TO APALACHICOLA RIVER... CURRENTLY KEVX RADAR INDICATING 2 N-S LINES OF LINE OF CONVECTION. 1ST LINE FROM GULF N THRU FLA-ALA BORDER N TO JUST W OF MONTGOMERY ALA AND BEYOND. LINE TRANSLATING EWD AROUND 25 MPH WHICH SHUD PUT IT ACROSS PANAMA CITY AROUND MIDNIGHT AND TALLAHASSEE DURING PRE-DAWN HOURS. 2ND LINE FROM E OF MOBILE N TOWARDS DEMOPOLIS ALA. 1ST LINE SHOWS WEAKENING LAST FEW HOURS WITH STRONGEST CONVECTION MOVING N AROUND 25 MPH OVER OFFSHORE WATERS AND ESPECIALLY IN BOWING ABOUT 90 MILES SE OF PENSACOLA. CONVERSELY...2ND LINE SHOWS SOME STRENGTHENING IN AREA OF LOW LEVEL JET AND INFLUX OF JUICY TROPICAL AIR. RADAR INDICATES THAT DECREASING ACTIVITY AHEAD OF 1ST SQUALL DUE IN PART TO INCREASG INTERACTION WITH DRIER MORE STABLE AIR (FARTHER FROM LOW LEVEL JET) AS IT APPROACHES GEORGIA AND ERN PANHANDLE AS WELL AS LOSS OF DIURNAL HEATING. THIS REFLECTED IN NOW MORE UNIDIRECTIONAL WINDS IN TLH VAD WIND PROFILE. THIS MAY REDUCE THREAT OF TORNADOS BUT WITH LOW LEVEL WINDS (LESS THAN 1000 FEET) APPROACHING 40 KTS AND BOTH LINES MOVING EWD..EXPECT MIXING DOWN OF WINDS TO SURFACE FOR INCREASG CHANCES FOR DAMAGING WINDS OVERNIGHT INTO SUN MORNING. THUS SPC HAS ISSUED TORNADO WATCH UNTIL 2 AM EDT 91 AM CDT) FOR ALL OF SOUTHEAST ALABAMA AND FLORIDA EAST TO THE APALACHICOLA RIVER. THIS OVERLAPS AREA OF SLIGHT RISK. EARLIER THIS EVENING...UPSTREAM TROF OVER LOWER MS VALLEY WAS DIGGING PREVENTING SQUALL LINES FROM MAKING RAPID PROGRESS. HOWEVER RECENT PIX SHOW THAT SHORT WAVE ERN TX/WRN LOUISIANA APPEARS TO BE HAVE TAKEN ON NEGATIVE TILT LAST FEW HOURS AS IT LIFTS AND ACCELERATES NEWD DECREASING UPR DYNAMICS AVAILABLE LOCALLY. OVER THE SHORT TERM...THIS APPEARS TO HAVE AFFECT OF PUSHING SQUALL MORE QUICKLY EWD ACRS ERN GULF THAN SEEN EARLIER THIS EVENING. LATEST MESO-ETA/RDR/SATELITE LOOPS CONFIRM THIS SPEEDING UP TIMING OF FRONT BY A FEW HOURS. MARINE:GIVEN ABOVE TIMING OF SYSS WILL MODIFY FORECAST TO DELAY ONSET OF MOST ACTIVE CONVECTION...ESPECIALLY IN APALACH BAY. CURRENTLY BUOYS SHOWING SLY WINDS 20 TO 25 KNOTS AND UP TO 9 FOOT SEAS. FIRE WX: NO CONCERNS. .TLH... .AL...NONE. .GA...NONE. .FL...SCA GMZ750-755-770-775. BLOCK
In the hours before
Special weather statement, Oct 13, 6:22 PM CDT, 4 hours 38 minutes before
FLZ007-008-GMZ750-140500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 722 PM EDT SAT OCT 13 2001 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL MIDNIGHT (12 AM) CDT FOR WALTON COUNTY IN THE FLORIDA PANHANDLE.... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES, THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS OF THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA. DURING THE EARLY EVENING HOURS...A PRE-FRONTAL SQUALL LINE THAT EXTENDED ACROSS THE MISSISSIPPI AND ALABAMA BORDER WAS MOVING EAST AROUND 15 TO 20 MPH. NUMEROUS STORMS...SOME SEVERE...CONTINUED TO DEVELOP IN THE WARM SECTOR AHEAD OF THE LINE. THESE STORMS WERE LIFTING NORTHWARD FROM THE GULF COAST IN AN AREA OF STRONG LOW LEVEL SOUTHERLY WINDS AND INTO MAINLY ALABAMA. HOWEVER THEY HAVE DISPLAYED LITTLE EASTWARD MOVEMENT IN RECENT HOURS. THEREFORE THE WATCH HAS BEEN MODIFIED TO INCLUDE ONLY WALTON COUNTY IN THE PANHANDLE...AND UNTIL MIDNIGHT CDT. DURING THE OVERNIGHT HOURS...THIS SQUALL LINE IS EXPECTED TO MOVE EAST ACROSS ALABAMA AND WESTERN FLORIDA AND TOWARDS GEORGIA AND THE FLORIDA BIG BEND. SHOULD THIS OCCUR...THE TORNADO WATCH MAY BE EXTENDED NORTH AND EAST. MEANWHILE THIS SQUALL LINE IS EXPECTED TO PRODUCE STRONG TO SEVERE THUNDERSTORM WITH DAMAGING WINDS AS THE MAIN THREAT. ISOLATED TORNADOS CAN NOT BE RULED OUT. SOUTHEAST TO SOUTH WINDS WILL INCREASE TO 20 TO 25 KNOTS ACROSS THE COASTAL WATERS OF THE GULF OF MEXICO AHEAD AND ALONG THIS LINE. THUS THE SMALL CRAFT ADVISORY REMAINS IN EFFECT. IN ADDITION...SEAS WILL BUILD TO 6 TO 10 FEET OVERNIGHT. THEREFORE...OPERATORS OF SMALL CRAFT ARE ENCOURAGED TO REMAIN IN PORT. BECAUSE OF THE POTENTIAL FOR SEVERE WEATHER...SPOTTER ACTIVATION MAY BE REQUIRED BY TONIGHT. REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BLOCK
Special weather statement, Oct 13, 9:53 PM CDT, 1 hour 7 minutes before
ALZ065>069-FLZ007>015-026-GMZ750-140600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1053 PM EDT SAT OCT 13 2001 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 1 AM CDT FOR ALL OF SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE AND THE WESTERN MOST FLORIDA BIG BEND.... THIS INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST ALABAMA: COFFEE...HENDY...DALE...HOUSTON AND GENEVA IN FLORIDA: BAY...GULF...LIBERTY...CALHOUN...HOLMES...WASHINGTON...FRANKLIN AND JACKSON THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES, THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE AND THE WESTERN MOST SECTIONS OF THE FLORIDA BIG BEND. DURING THE LATE EVENING HOURS...A PRE-FRONTAL SQUALL LINE THAT EXTENDED FROM FT WALTON BEACH NORTH INTO COFFEE COUNTY ALABAMA AND BEYOND WAS MOVING EAST AROUND 15 TO 20 MPH. A SECOND SQUALL LINE WAS LOCATED FROM JUST EAST OF PENSACOLA NORTHWARD INTO EAST CENTRAL ALABAMA AND MOVING RAPIDLY EAST. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE...CONTINUED TO DEVELOP ALONG AND AHEAD OF THESE LINES. THESE STORMS WERE LIFTING NORTHWARD FROM THE GULF COAST IN AN AREA OF STRONG LOW LEVEL SOUTHERLY WINDS. DURING THE OVERNIGHT HOURS...THIS SQUALL LINE IS EXPECTED TO MOVE EAST ACROSS ALABAMA AND WESTERN FLORIDA AND TOWARDS GEORGIA AND THE FLORIDA BIG BEND. IT IS EXPECTED TO WEAKEN BUT ADDITIONAL WATCHES REMAIN POSSIBLE OVERNIGHT. THE GREATEST THREAT FROM THESE SQUALL LINES REMAINS DAMAGING WINDS. ISOLATED TORNADOS CAN NOT BE RULED OUT. SOUTHEAST TO SOUTH WINDS WILL INCREASE TO 20 TO 25 KNOTS ACROSS THE COASTAL WATERS OF THE GULF OF MEXICO AHEAD AND ALONG THIS LINE. THUS THE SMALL CRAFT ADVISORY REMAINS IN EFFECT. IN ADDITION...SEAS WILL BUILD TO 6 TO 10 FEET OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS ALSO REMAIN LIKELY. THEREFORE...OPERATORS OF SMALL CRAFT ARE ENCOURAGED TO REMAIN IN PORT. BECAUSE OF THE POTENTIAL FOR SEVERE WEATHER...SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BLOCK
This ground now
The live radar over the trackEvery 2001 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of October 13, 2001
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 13 | 2:39 AM CDT | F1 | Trinity, TX | 0.5 | 30 | $10,000 | ||
| October 13 | 2:45 AM CDT | F1 | Polk, TX | 0.3 | 25 | $30,000 | ||
| October 13 | 4:55 AM CDT | F1 | Jefferson, TX | 2.0 | 15 | $1.0 million | ||
| October 13 | 5:05 AM CDT | F1 | Beauregard Parish, LA | 0.5 | 10 | $50,000 | ||
| October 13 | 7:30 AM CDT | F1 | Baldwin, AL | 0.1 | 30 | $50,000 | ||
| October 13 | 7:35 AM CDT | F0 | Baldwin, AL | 0.1 | 20 | $10,000 | ||
| October 13 | 8:39 AM CDT | F0 | Rankin, MS | 0.2 | 30 | |||
| October 13 | 8:45 AM CDT | F1 | Acadia Parish, LA | 0.5 | 10 | $120,000 | ||
| October 13 | 8:45 AM CDT | F0 | Rankin, MS | 0.2 | 30 | $10,000 | ||
| October 13 | 9:00 AM CDT | F1 | Vermilion Parish, LA | 0.5 | 10 | $70,000 | ||
| October 13 | 10:25 AM CDT | F0 | Copiah, MS | 0.2 | 30 | |||
| October 13 | 10:30 AM CDT | F0 | Lincoln, MS | 1.0 | 40 | $30,000 | ||
| October 13 | 12:55 PM CDT | F0 | Marion, MS | 0.2 | 25 | $1,000 | ||
| October 13 | 1:00 PM CDT | F0 | Baldwin, AL | 0.2 | 30 | $20,000 | ||
| October 13 | 1:25 PM CDT | F3 | Baldwin, AL | 1.0 | 440 | $250,000 | ||
| October 13 | 1:30 PM CDT | F0 | Lamar, MS | 0.2 | 25 | $1,000 | ||
| October 13 | 1:35 PM CDT | F1 | Marengo, AL | 7.1 | 450 | $40,000 | ||
| October 13 | 1:40 PM CDT | F0 | Baldwin, AL | 0.2 | 30 | $10,000 | ||
| October 13 | 1:44 PM CDT | F2 | Baldwin, AL | 0.7 | 200 | $200,000 | ||
| October 13 | 1:58 PM CDT | F0 | Jones, MS | 0.2 | 25 | |||
| October 13 | 2:20 PM CDT | F0 | Jones, MS | 0.2 | 25 | $30,000 | ||
| October 13 | 2:38 PM CDT | F1 | Perry, AL | 1.5 | 50 | $110,000 | ||
| October 13 | 2:45 PM CDT | F0 | Baldwin, AL | 0.3 | 30 | $30,000 | ||
| October 13 | 3:05 PM CDT | F0 | Clarke, MS | 0.2 | 30 | $1,000 | ||
| October 13 | 3:40 PM CDT | F0 | Lauderdale, MS | 0.3 | 25 | $3,000 | ||
| October 13 | 3:59 PM CDT | F1 | Lowndes, MS | 0.2 | 30 | $80,000 | ||
| October 13 | 4:40 PM CDT | F1 | Santa Rosa, FL | 0.5 | 50 | $620,000 | ||
| October 13 | 5:35 PM CDT | F0 | Escambia, FL | 2.0 | 200 | $250,000 | ||
| October 13 | 6:20 PM CDT | F0 | Plaquemines Parish, LA | 0.3 | 20 | $10,000 | ||
| October 13 | 10:15 PM CDT | F1 | Walton, FL | 1.0 | 100 | $750,000 | ||
| October 13 | 1:30 AM EDT | F1 | Franklin, FL | 0.2 | 50 | $330,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.